Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Taking Testim, increased dosage. Also have muscle pain, paresthesia, weakness in the limbs, migraines. Why have my levels fallen back?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1484 Questions
I've been taking Testim 1% for about 2 1/2 years. Initially, my levels increased from 218 ng/dl to 620. The Dr. decreased my dosage and kept me between 350 and 400. My symptoms improved initially. Today, my levels have fallen back into the low 200s even with an increase in dosage (100 mg a day). He switched me to Fortesta, 80 mg, and there's still no change. He wants to increase my dosage again, but I'm not so sure because I believe there is an underlying condition that might be causing the problem. I've been dealing with a host of symptoms over the past three years that have gotten progressively worse: muscle pain, paresthesia, weakness in the limbs, migraines, chronic pelvic pain syndrome, mild dysphonia and dysphagia, fasciculations, left-sided weakness, shortness of breath, etc. Neurologists at Vandy ran tests and felt my symptoms were not related to a neuromuscular disorder. They're now sending me to a rheumatologist to check for potential autoimmune disorders. My mother has a history. Have you seen testosterone supplementation stop working in any of your patients? If so, do you have any ideas about my host of symptoms? The Dr that has me on testosterone is not a certified endocrinologist. I need your expert opinion.
Posted Tue, 22 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 19 hours later

Thank you for the query.

As you have correctly surmised, management of testosterone related matters is best dealt with by an endocrinologist. The proper diagnosis requires a meticulous work up and then if a true deficiency state is found, only then is treatment with testosterone replacement considered after weighing pros and cons of the same.

The above link explains this condition well.

Now assuming one has a genuine testosterone deficiency, it is important to ascertain the type ie primary versus secondary.

This concept can be complex for the lay person to understand but essentially the distinction between the two types is key.

Primary testosterone deficiency implies that the testicles are not functioning properly whereas secondary means that the signal from the pituitary (to the testicles) is lacking.

Although treatment is basically the same for both ie testosterone replacement but there are few vital implications.

For one, in primary 'hypogonadism' infertility is a potential co-existing problem which will necessitate evaluation especially in a younger person, wishing to plan a family in the future.

Another example is that in secondary 'hypogonadism', sometimes it may be worth exploring the remainder pituitary function and structure.

Finally, with regard to treatment, typically testosterone levels are attained in the target range with any formulation (injection, gel, patch) without much difficulty. It is only a matter of adjusting the dose but this also requires experience and finesse.

Hope this information will be help. Please do write back if you have additional concerns.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor